0
Get Alert
Please Wait... Processing your request... Please Wait.
You must sign in to sign-up for alerts.

Please confirm that your email address is correct, so you can successfully receive this alert.

1
Letter to the Editor   |    
Quetiapine and Cataracts
ALAN M. LATIES, M.D.
Am J Psychiatry 2002;159:322-b-323. doi:10.1176/appi.ajp.159.2.322-b

To the Editor: Cautiousness is an appropriate response to the letter by Fakhrudin Valibhai, Pharm.D., et al. (1). First, Mr. A’s lens changes were not representative of the most common forms of lens opacity, which are usually ascribed to lens toxins. Nor were they a type of lens opacity that is subject to reliable and consistent ascertainment. In fact, it has proven so difficult to evaluate minor lens opacities, such as the cortical vacuoles noted in Mr. A, that the most-accepted lens opacity classification system (Lens Opacities Classification System III) largely ignores them in favor of the more reliable ascertainment of cortical wedges and spokes (2).

Perhaps more important, the authors’ assertion that Mr. A did not have any other risk factors is mistaken. Although their MEDLINE search "of articles on the patient’s other medications revealed no association with cataracts" (1, p. 966), an abundant literature nevertheless exists on the association of agents used to treat schizophrenia and lens opacities. For instance, haloperidol, one of the agents used to treat Mr. A, has a recognized association with capsular cataracts after long-term therapy (3). Phenothiazines, also used to treat Mr. A, are recognized as causing deposits to form within the lens (4). Moreover, Isaac et al. (5) reported that the lens changes induced by phenothiazines are clearly deleterious. McCarty et al. (6) raised the suspicion that schizophrenia itself might be a risk factor for cataracts. Since poor nutrition is also a risk factor for cataracts (7), it is difficult to tell whether lens opacity is a manifestation of the biology of schizophrenia or of poor eating habits.

Taken together, multiple and diverse risk factors existed for Mr. A’s cataracts. That cataracts most often develop slowly and over long durations undermines any presumption of a specific attribution for the lens changes observed in Mr. A. With so many confounding variables, it impossible to determine a single cause of Mr. A’s cataracts. Moreover, in my 3-year surveillance of ocular safety for AstraZeneca, which markets quetiapine, I have seen no clear signal emerge for toxicity in any part of the eye.

Valibhai F, Phan NB, Still DJ, True J: Cataracts and quetiapine (letter). Am J Psychiatry  2001; 158:966
 
Chylack LT Jr, Wolfe JK, Singer DM, Leske MC, Bullimore MA, Bailey IL, Friend J, McCarthy D, Wu SY (The Longitudinal Study of Cataract Study Group): The Lens Opacities Classification System III. Arch Ophthalmol  1993; 111:831-836
[PubMed]
 
Honda S: Drug-induced cataract in mentally ill subjects. Jpn J Clin Ophthalmol  1974; 28:521-526
 
Margolis LH, Gobic JL: Lenticular opacities with prolonged phenothiazine therapy. JAMA  1965; 193:7-9
[PubMed]
 
Isaac NE, Walker AM, Jick H, Gorman M: Exposure to phenothiazine drugs and risk of cataract. Arch Ophthalmol  1991; 109:256-260
[PubMed]
 
McCarty CA, Wood CA, Fu CL, Livingston PM, Mackersey S, Stanislavsky Y, Taylor HR: Schizophrenia, psychotropic medication, and cataract. Ophthalmology  1999; 106:683-687
[PubMed]
[CrossRef]
 
Jacques PF, Hartz SC, Chylack LT Jr, McGandy RB, Sadowski JA: Nutritional status in persons with and without senile cataract: blood vitamin and mineral levels. Am J Clin Nutrition  1988; 48:152-158
 
+

References

Valibhai F, Phan NB, Still DJ, True J: Cataracts and quetiapine (letter). Am J Psychiatry  2001; 158:966
 
Chylack LT Jr, Wolfe JK, Singer DM, Leske MC, Bullimore MA, Bailey IL, Friend J, McCarthy D, Wu SY (The Longitudinal Study of Cataract Study Group): The Lens Opacities Classification System III. Arch Ophthalmol  1993; 111:831-836
[PubMed]
 
Honda S: Drug-induced cataract in mentally ill subjects. Jpn J Clin Ophthalmol  1974; 28:521-526
 
Margolis LH, Gobic JL: Lenticular opacities with prolonged phenothiazine therapy. JAMA  1965; 193:7-9
[PubMed]
 
Isaac NE, Walker AM, Jick H, Gorman M: Exposure to phenothiazine drugs and risk of cataract. Arch Ophthalmol  1991; 109:256-260
[PubMed]
 
McCarty CA, Wood CA, Fu CL, Livingston PM, Mackersey S, Stanislavsky Y, Taylor HR: Schizophrenia, psychotropic medication, and cataract. Ophthalmology  1999; 106:683-687
[PubMed]
[CrossRef]
 
Jacques PF, Hartz SC, Chylack LT Jr, McGandy RB, Sadowski JA: Nutritional status in persons with and without senile cataract: blood vitamin and mineral levels. Am J Clin Nutrition  1988; 48:152-158
 
+
+

CME Activity

There is currently no quiz available for this resource. Please click here to go to the CME page to find another.
Submit a Comments
Please read the other comments before you post yours. Contributors must reveal any conflict of interest.
Comments are moderated and will appear on the site at the discertion of APA editorial staff.

* = Required Field
(if multiple authors, separate names by comma)
Example: John Doe



Web of Science® Times Cited: 2

Related Content
Books
APA Practice Guidelines > Chapter 4.  >
APA Practice Guidelines > Chapter 4.  >
The American Psychiatric Publishing Textbook of Psychiatry, 5th Edition > Chapter 26.  >
The American Psychiatric Publishing Textbook of Psychopharmacology, 4th Edition > Chapter 30.  >
The American Psychiatric Publishing Textbook of Psychiatry, 5th Edition > Chapter 26.  >
Topic Collections
Psychiatric News
Read more at Psychiatric News >>
PubMed Articles
Twice-yearly exams unnecessary for patients taking quetiapine. Am J Ophthalmol 2005;140(2):348-9; author reply 349.
[Research relating the use of systematic drug and cataracts]. Zhonghua Yan Ke Za Zhi 2013;49(5):468-71.